Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 206, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 19, 1998, 5:36 PM CDT for Davison County, Douglas County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 1998, 5:36 PM CDT (22:36 UTC)
- Expired
- Aug 19, 1998, 6:20 PM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Davison County, SD, Douglas County, SD
The radar
The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 323 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
421 WUUS1 KFSD 192235 RRA SVRFSD SDC035-043-192320- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 536 PM CDT WED AUG 19 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAVISON COUNTY IN SOUTHEASTERN SOUTH DAKOTA EASTERN DOUGLAS COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 620 PM CDT * AT 532 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 24 MILES NORTH OF LAKE ANDES OR 5 MILES NORTHEAST OF HARRISON MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO APPROACH MITCHELL AT 610 PM. AT 525 PM GOLFBALL SIZE HAIL AND 60 MPH WINDS WERE REPORTED 3 MILES SOUTHWEST OF JOUBERT. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. RSR &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 9:57 AM CDT, 7 hours 39 minutes earlier.
Area forecast discussion, Aug 19, 9:57 AM CDT, 7 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 957 AM CDT WED AUG 19 1998 CDFNT ACRS CNTRL SD WL CONT TO PUSH E THIS AFTN. TRW SHUD CONT TO FIRE UP ALONG IT AS NOT MUCH IN WAY OF CAPPING EXPECTED. THE TRW SHUD BE LIMITED THIS AFTN TO WRN PART OF CWA. 00Z ETA SHOWS CINS APPROACHING ZERO LATER THIS AFTN AND TONITE. QUESTION IS IF SVR WX WL DEVELOP. SNDGS INDICATE THREAT TO BE IN FORM OF STG WNDS AND HAIL. HAVE ALREADY UPDATED FCST TO UP TEMPS AND INCREASE POPS ACRS WRN CWA. .FSD...NONE.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:52 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 53 min |
| Aug 19, 5:10 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Douglas | 35 min |
| Aug 19, 5:17 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 48 min |
| Aug 19, 5:47 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 33 min |
| Aug 19, 6:12 PM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 33 min |
| Aug 19, 6:23 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 47 min |
| Aug 19, 6:32 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 33 min |
| Aug 19, 6:49 PM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.